Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 33, NWS El Paso, TX

August 13, 2004Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Aug 13, 2004, 9:41 PM MDT for Doña Ana County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2004, 9:41 PM MDT (03:41 UTC)
Expired
Aug 13, 2004, 10:30 PM MDT
In force
49 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 34 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.7 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2004-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2004-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
2428 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEPZ 140341
SVRELP
NMC013-140430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
941 PM MDT FRI AUG 13 2004

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL AND SOUTHERN DONA ANA COUNTY IN NEW MEXICO

* UNTIL 1030 PM MDT

* AT 932 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MESILLA PARK...OR ABOUT 6 MILES SOUTH OF
  UNIVERSITY PARK...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
  OVER MESQUITE AT 955 PM MDT
  OVER LA MESA AT 1010 PM MDT
  OVER SAN MIGUEL...VADO AT 1020 PM MDT
  2 MILES WEST OF BERINO AT 1030 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN 
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN WITH 
LOCALIZED FLOODING.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3229 10669 3220 10691 3199 10681 3210 10650

$$

LUNDEEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 2:04 PM MDT, 7 hours 37 minutes earlier.

Area forecast discussion, Aug 13, 2:04 PM MDT, 7 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
204 PM MDT FRI AUG 13 2004

SYNOPSIS...

MOIST UNSTABLE AIR WILL CONTINUE TO FLOW INTO SOUTHERN NEW MEXICO AND
WESTERN TEXAS WHILE WEAK UPPER LEVEL DISTURBANCES APPROACH FROM THE
WEST. THIS WEATHER PATTERN WILL PRODUCE AREAS OF SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND. HEAVY RAINS WILL BE POSSIBLE WITH
A FEW OF THE THUNDERSTORMS.

DISCUSSION...

MODELS IN GENERAL AGREEMENT ON LARGE SCALE PATTERN INTO EARLY NEXT
WEEK WITH WET WEATHER EXPECTED OVER THE NEXT SEVERAL DAYS.
UNSEASONABLY DEEP UPPER TROUGH WILL MOVE SLOWLY ACROSS THE CENTRAL
AND EASTERN UNITED STATES THROUGH MONDAY WHILE HIGH AMPLITUDE RIDGE
EXTENDS FROM THE NORTHWEST THROUGH THE GREAT BASIN. THIS PATTERN WILL
BE CONDUCIVE FOR SURFACE HIGH PRESSURE TO EXTEND INTO THE SOUTHERN
PLAINS WHILE DESERT THERMAL TROUGH REMAINS WEST OF THE DIVIDE. AS A
RESULT LOW LEVEL WINDS WILL HAVE A PREDOMINANTLY SOUTHERLY AND/OR
EASTERLY COMPONENT INTO MONDAY WITH INFLOW OF GULF OF MEXICO MOISTURE
INTO THE CWA. MEANWHILE LATEST SPECIAL SOUNDING AT 18Z SHOWS MID
LEVEL CAP IS ABOUT GONE WITH PRECIPITABLE WATER AT 1.1 AND CAPES NEAR
1500. FORECASTED SOUNDINGS SHOW MOISTURE AND INSTABILITY VALUES WILL
NOT CHANGE MUCH THROUGH THE WEEKEND AS PATTERN REMAINS ALMOST
UNCHANGED.

MODELS ARE ALSO HINTING AT POSSIBLE WEAK BUT EFFECTIVE LIFTING
MECHANISMS NEXT FEW DAYS AS WELL. WITH RIDGE TO OUR WEST, EXPECT WEAK
SHORT WAVES/VORTICITY CENTERS TO MOVE ACROSS THE CWA INITIALLY FROM
THE NORTHWEST. HOWEVER BOTH ETA AND GFS INDICATE WEAK WAVES/VORT
CENTERS MAY UNDERCUT THE RIDGE LATER THIS WEEKEND AND APPROACH THE
AREA. IN ADDITION...CORE OF MAXIMUM UPPER TROPOSPHERIC WINDS WILL
EXTEND ACROSS THE TEXAS PANHANDLE MUCH OF THE TIME WITH THE CWA IN
RIGHT REAR QUADRANT OF THIS FEATURE. SO ALL THINGS CONSIDERED EXPECT
SCATTERED CONVECTION OVER THE NEXT 3 DAYS. WEAKENING FLOW ALOFT ALSO
INDICATES SLOW MOVING STORMS WITH RISK OF ISOLATED HEAVY RAINS.

STILL BELIEVE WINDS WILL BECOME WEST AND NORTHWETRLY BEGINNING
TUESDAY WITH HIGH PRESSURE NOW TO OUR EAST GIVING WAY TO WEAK SURFACE
TROUGHING. AS A RESULT SLOW DRYING TREND IS FORECASTED FOR LATER
PERIODS.

PRELIMINARY NUMBERS...

EL PASO               BB 068/087 065/085 066 44433
ALAMOGORDO            BE 063/083 060/081 061 44433
LAS CRUCES            BE 066/087 063/085 064 44433
CLOUDCROFT            BB 047/064 043/064 043 44433
TRUTH OR CONSEQUENCES BE 065/086 062/084 063 44433
SILVER CITY           BE 058/080 057/078 055 34433
DEMING                BE 065/087 062/085 063 34433
LORDSBURG             BB 065/089 062/087 063 34433
SIERRA BLANCA         BB 062/082 059/080 060 44433

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

05
Hazardous weather outlook, Aug 13, 11:00 AM MDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 AM MDT FRI AUG 13 2004

NMZ022>025-030>032-TXZ055-056-132300-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1100 AM MDT FRI AUG 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON THROUGH THIS
EVENING INTO EARLY SATURDAY MORNING. A FEW STORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL WITH FLOODING. ISOLATED STORMS MAY ALSO
PRODUCE HAIL AND WIND GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH MOST ACTIVITY
FROM MID AFTERNOON THROUGH THE EVENING. A FEW STORMS MAY PRODUCE
LOCALLY HEAVY RAINS WITH FLOODING. HAIL AND STRONG WIND GUSTS ALSO
POSSIBLE WITH ISOLATED STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY FLOODING OR SEVERE WEATHER TO OUR OFFICE
VIA OUR 800 NUMBER.

ROGASH

In the hours before

Special weather statement, Aug 13, 4:20 PM MDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
420 PM MDT FRI AUG 13 2004

NMC017-023-029-051-140113-
GRANT NM-HIDALGO NM-LUNA NM-SIERRA NM-
INCLUDING THE CITIES OF...TRUTH OR CONSEQUENCES...SILVER CITY...
LORDSBURG AND DEMING
420 PM MDT FRI AUG 13 2004

...STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING...

THUNDERSTORMS DEVELOPING FROM THE GILA WILDERNESS INTO THE BOOTHEEL
WILL MOVE SOUTHEAST ACROSS SOUTHERN NEW MEXICO THIS AFTERNOON AND
EVENING. SOME OF THESE STORMS WILL PRODUCE STRONG GUSTY WINDS TO NEAR
50 MPH...HEAVY DOWNPOURS...SMALL HAIL AND DANGEROUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

PARK
Special weather statement, Aug 13, 8:01 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
801 PM MDT FRI AUG 13 2004

NMC013-035-TXC141-229-140356-
DONA ANA NM-EL PASO TX-HUDSPETH TX-OTERO NM-
INCLUDING THE CITIES OF...SIERRA BLANCA...SOCORRO...SAN ELIZARIO...
MONTANA VISTA...FORT BLISS...FABENS...EL PASO...CANUTILLO...
ANTHONY...UNIVERSITY PARK...SUNLAND PARK...LAS CRUCES...
HOLLOMAN AFB...CHAPARRAL AND ALAMOGORDO
801 PM MDT FRI AUG 13 2004

...VERY STRONG AND POSSIBLY SEVERE THUNDERSTORMS EARLY TONIGHT FOR
WEST TEXAS AND SOUTHERN NEW MEXICO...

NATIONAL WEATHER SERVICE RADAR INDICATED VERY STRONG THUNDERSTORMS
OVER OTERO COUNTY AT 800 PM MDT. THESE STORMS WILL MOVE INTO DONA
ANA...HUDSPETH AND EL PASO COUNTIES DURING THE NEXT 2 HOURS. SOME
OF THESE STORMS WILL APPROACH SEVERE LIMITS WITH WINDS NEAR 60
MPH...HEAVY RAIN...HAIL AND DANGEROUS LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

PARK

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:28 PM MDTSevere Thunderstorm WarningEPZOtero47 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.